Withdrawal is a challenge all people recovering from drug addiction must face. After prolonged drug use, the body becomes conditioned to depend on the drug to maintain stasis, or a normal level of function. When the person reduces or discontinues drug use, unpleasant symptoms may occur.
What Do Withdrawal Symptoms Look Like?
Withdrawal symptoms vary based on a person’s physiology, age, and preexisting medical conditions. The type of substance used, duration of use, and dosage also affect the intensity and duration of withdrawal episodes. When addictive substances are abused in tandem, e.g., methamphetamines and alcohol, complex and life-threatening withdrawal symptoms may arise.
Common signs of withdrawal include:
- Dizziness or confusion
- Loss of muscle control
- Loss of appetite
- Trouble sleeping
- Anger or irritability
In severe episodes of withdrawal, a person may experience seizures, extreme fluctuations in blood pressure, heart attack, or stroke. Call an ambulance immediately if your loved one exhibits these or other life-threatening symptoms.
How Long Does Withdrawal Last?
Most withdrawal symptoms last less than two weeks. However, intense cases of alcohol withdrawal can last longer.
What Is the Rebound Effect?
The rebound effect is a type of withdrawal often associated with medications such as sleep aids, corticosteroids, antidepressants, and antipsychotics. During rebound, the symptoms treated by the medication reemerge, often in greater intensity than before the person began medicated treatment. These symptoms are opposite to the effects of the drug.
Rebound isn’t limited to medications. For example, heroin rebound often manifests as depression, weakness, restlessness, and diarrhea – direct contrasts to the stimulating properties of heroin.
Is Rebound Inevitable?
Not all people who reduce or discontinue drug use experience rebound. Like other withdrawal symptoms, many factors affect the likelihood and severity of rebound:
Fears and expectations
A person who expects to suffer intense symptoms is more likely to manifest their fears as reality.
A person in poor physical condition has a higher risk of experiencing severe withdrawal symptoms.
A person suffering from depression, anxiety, or a co-occurring mental disorder (e.g., schizophrenia, PTSD, bipolar disorder) is more likely to suffer severe withdrawal symptoms.
Help and support
A person in a supportive environment is less likely to experience severe withdrawal symptoms.
It’s important to monitor your loved one for signs of rebound and offer support in the form of company and conversation. A doctor can diagnose your loved one for a dual diagnosis and refer them to a specialized addiction treatment center that can help your loved one cope with addiction and other underlying disorders.
What Are the Most Common Drugs that Cause Rebound?
While rare, even substances like coffee (caffeine) can produce rebound-like effects.
However, rebound is most commonly arise from targeted medications:
- Benzodiazepines, commonly prescribed to treat anxiety and sleep disorders, can produce rebound in the form of severe depression and insomnia.
- Rebound from stimulants such as dextroamphetamine can cause depression, psychosis, and a return of attention deficit hyperactivity disorder (ADHD) symptoms, especially in young children.
- CNS depressants, when reduced or discontinued, can cause hyperactivity in the brain that can result in seizures.
- Painkillers are known to cause rebound headaches when reduced or discontinued.
- Nasal decongestants can rebound in the form of a stuffy nose.
It is crucial that your loved one receive individualized care and supervision during withdrawal or rebound. Behavioral therapy and counseling can help your loved one break free from addiction. Inpatient treatment offers a long-term approach to healing based on education, skill-building, and proven strategies to empower your loved one.
- (1) U.S. National Library of Medicine, Alcohol withdrawal, Medline Plus, 1 January 2013, http://www.nlm.nih.gov/medlineplus/ency/article/000764.htm
- (2) Australian Government Department of Health, 10.1 Withdrawal symptoms and the rebound effect, Health.gov.au, 2004,http://www.health.gov.au/internet/publications/publishing.nsf/Content/drugtreat-pubs-front6-fa-toc~drugtreat-pubs-front6-fa-secb~drugtreat-pubs-front6-fa-secb-10~drugtreat-pubs-front6-fa-secb-10-1
- (3) National Institute on Drug Abuse, Facts on CNS Depressants, Teens.drugabuse.gov, August 2011, http://teens.drugabuse.gov/sites/default/files/peerx/pdf/PEERx_Toolkit_Depressants.pdf